Idaho, 2018Flood in Idaho, May 11 to 31, 2018
May 11 to 31, 2018 · NWS OTX · 1 event in 1 county or zone
An above average snow pack in the mountains drained by the Pend Oreille and Clark Fork River basins melted at an accelerated rate during the month of May. Run off from this snow melt prompted the Albeni Falls Dam to open the floodgates and bring the Pend Oreille River in Idaho and Washington to moderate flood level for an extended period of time from the middle of May through the first week of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An above average snow pack in the mountains drained by the Pend Oreille and Clark Fork River basins melted at an accelerated rate during the month of May. Run off from this snow melt prompted the Albeni Falls Dam to open the floodgates and bring the Pend Oreille River in Idaho and Washington to moderate flood level for an extended period of time from the middle of May through the first week of June. Only a short The portion of the river exists in Idaho below the dam and no damage was reported in Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 11, 2:07 PM PST, 23 minutes earlier.
Area forecast discussion, May 11, 2:07 PM PST, 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
307 PM PDT Fri May 11 2018
.SYNOPSIS...
Much warmer weather will return to the Inland Northwest this
weekend. Afternoon temperatures will climb into the 70s and 80s
under mostly sunny skies. Summer like temperatures will persist
well into next week, and the warm conditions will continue to
produce runoff into rivers that are already running high. Chances
for showers and thunderstorms will increase by Tuesday or
Wednesday and continue into next weekend.
&&
.DISCUSSION...
Tonight: A slow moving low pressure system drifting into northern
Nevada continues to wrap moisture into Montana, north Idaho, and
eastern Washington this afternoon. Bands of light rain have
occurred off and on through the day across the southern and
central Idaho Panhandle. Further north, breaks in the overcast
have allowed scattered showers and isolated thunderstorms to
develop over the high terrain around Bonners Ferry, Priest Lake,
and Newport. These cells have had a southwestward movement and may
clip portions of the Spokane metro late this afternoon and early
this evening. Cells are expected to dissipate early this evening.
The models are in good agreement that high pressure building into
southern British Columbia will suppress these cells as we also
lose daytime heating. There may be a bit of valley fog overnight
along the Pend Oreille River and along the Highway the 395
corridor between Deer Park and Kettle Falls, but increasing
northeast winds should limit fog development from Sandpoint to
Coeur d'Alene.
Saturday and Sunday: Our next warming trend will begin in earnest
this weekend as a Rex Block type feature develops over the Western
United States. Strong high pressure will form over British
Columbia, Washington, and Idaho while a cut-off low languishes
over the Great Basin. Afternoon temperatures will climb into the
mid 70s to low 80s on Saturday and upper 70s to mid 80s on Sunday.
Skies will be sunny under increasingly strong subsidence while
winds will be out of the north or northeast through the weekend.
Gusts of 20 to 25 mph will be common down the Okanogan Valley,
across the Rathdrum Prairie, and in the Upper Columbia Basin.
Monday through Friday: Pressure gradients should relax a bit
Monday and Tuesday as upper level high pressure continues to
build. Temperatures next week will likely peak Monday and Tuesday
with widespread 80s for the lowlands of the Inland Northwest. We
may see high temperatures gradually decrease Wednesday through
Friday. The morning runs of the GFS, ECMWF, and Canadian models
forecast a slow moving low off the coast of northern California by
mid week. The approach of this low should dislodge the cut-off low
over the Great Basin, potentially drawing moisture into the Idaho
Panhandle and eastern Washington in the process. Small chances for
showers and thunderstorms have been added to the central and
southern Panhandle Tue evening. Chances for showers and
thunderstorms look to increase Wed, Thu and Fri as the low off
California digs inland.
Despite the potential for subtle cooling with more clouds during
the second half of the week, the cooler temps may not improve the
situation with our ongoing river flooding. Slow moving showers and
thunderstorms may have the potential to produce localized heavy
rain. While storms probably won't be big enough to produce heavy
rain basin-wide, there may be enough run-off to aggravate
flooding in localized areas. Our region will also remain quite
mild during the overnights through all of next week. Our region
really needs a prolonged period of at or below average
temperatures without significant rainfall to help our rivers
recede. /GKoch
&&
.AVIATION...
182Z TAFS: Upper level area of low pressure will allow
a small disturbance to drop down along its edges and into the
aviation area mainly this afternoon and early evening.
The resulting showers, and possibly a thunderstorm or
two, will have a storm track from the northeast to the
southwest at 20 mph and produce localized MVFR ceilings and
visibilities. Otherwise the localized MVFR/IFR ceilings
produced by some fog and low clouds should erode away this
afternoon. Winds will remain breezy near KEAT/KMWH. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 46 75 51 79 54 80 / 10 0 0 0 0 0
Coeur d'Alene 44 75 47 79 50 80 / 10 0 0 0 0 0
Pullman 41 72 43 75 47 78 / 20 0 0 0 0 0
Lewiston 47 77 52 80 53 83 / 40 0 0 0 0 0
Colville 44 81 47 84 48 85 / 10 0 0 0 0 0
Sandpoint 42 74 44 78 45 78 / 10 0 0 0 0 0
Kellogg 39 71 43 75 45 77 / 20 0 0 0 0 10
Moses Lake 49 82 52 86 52 87 / 0 0 0 0 0 0
Wenatchee 51 83 56 86 58 87 / 0 0 0 0 0 0
Omak 49 82 52 85 53 86 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 11, 4:00 AM PST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
500 AM PDT Fri May 11 2018
IDZ001>004-026-027-WAZ031-036>038-042-043-121200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Spokane Area-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
500 AM PDT Fri May 11 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Many area rivers remain very high, with some flooding in the
Idaho Panhandle and extreme northern Washington.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Many area rivers will remain very high into at least next week,
with some flooding in the Idaho Panhandle and extreme northern
Washington.
WAZ032>035-041-044-121200-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
500 AM PDT Fri May 11 2018
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
In the hours before
Local storm report, May 11, 11:36 AM PST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1236 PM PDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLOOD 4 N LOOMIS 48.87N 119.62W
05/10/2018 OKANOGAN WA NWS EMPLOYEE
WATER FROM PALMER LAKE COVERS
LOOMIS-OROVILLE ROAD. ROAD IS CLOSED AND
IMPASSABLE.
1200 PM FLOOD 3 SSW NIGHTHAWK 48.93N 119.65W
05/10/2018 OKANOGAN WA NWS EMPLOYEE
WATER OVER LOOMIS-OROVILLE ROAD AND CHOPAKA
ROAD. BOTH ROADS ARE CLOSED.
1120 AM FLOOD 2 NNW OROVILLE 48.96N 119.44W
05/10/2018 OKANOGAN WA NWS EMPLOYEE
DEEP BAY PARK IS FLOODED BY WATER FROM
OSOYOOS LAKE. PICNIC TABLES ARE UNDER WATER
ON THE PENINSULA OF THE PARK INTO OSOYOOS
LAKE.
1100 AM FLOOD 1 NNW OROVILLE 48.95N 119.44W
05/10/2018 OKANOGAN WA NWS EMPLOYEE
WATER FROM OSOYOOS LAKE IS UP TO HOMES ALONG
BLACKLER ROAD. SANDBAGS ARE BEING DEPLOYED
TO HOLD BACK FLOOD WATERS. DAMAGE TO
PROPERTIES ARE UNKNOWN.
&&Local storm report, May 11, 11:52 AM PST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1252 PM PDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM FLOOD 10 NW CURLEW 48.97N 118.76W
05/10/2018 FERRY WA EMERGENCY MNGR
EVERY RESIDENT ON PARALLEL KETTLE RIVER RD
AND CUSTOMS ROAD BETWEEN CURLEW AND CANADIAN
BORDER REPORTED TO BE FLOODED. KETTLE RIVER
MEASURED AT 22.65 FEET.
1147 PM FLOOD 4 SW DANVILLE 48.94N 118.56W
05/10/2018 FERRY WA EMERGENCY MNGR
HIGHWAY 21N IMPASSABLE AND CLOSED DUE
FLOODING ON THE KETTLE RIVER MAKING MEDICAL
EVACUATION DIFFICULT UP BIG GOOSMUS ROAD.
KETTLE RIVER REPORTED 22.65.
&&Flood, Bonner
- When
- May 11, 2:30 PM PST to May 31, 11:59 PM PST
- Where
- Bonner County, 1.24 mi NNW of Factory to 1.32 mi SE of Factory
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 48.197, -117.039
The USGS River Flow Gage at Abeni Falls Dam which controls the flow of the Pend Oreille River below the dam surpassed the Flood Flow of 95,000 Cubic Feet per Second (CFS) at 2:30 PM PST on May 11th. The flow increased and passed through the Moderate Flood Flow of 115,000 CFS at 12:15 PM on May 18th. The flow continued to increase and peaked at the Moderate Flood reading of 121,000 CFS at at 5:00 AM on May 27th. The flow continued to fluctuate between 118,000 CFS and 121,000 CFS through the end of May. The flow receded to below the Flood Flow on June 6th.
Above Albeni Falls Dam the river is a slow moving extension of Lake Pend Oreille. The USGS Lake Level Gage on Lake Pend Oreille near Hope recorded a rise above the Flood Stage of 2063.5 feet on May 18th. The lake level crested at 2063.8 on May 23rd. The lake level remained at or slightly above Flood Stage through the remainder of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Washington, May 11 to 31, 2018$8.0 million · 1 event
- Flood in Alaska, May 11 to 14, 2018$2.8 million · 1 event
- Strong Wind in Arizona, May 11, 2018$20,000 · 1 event
- Hail and Heavy Rain in Iowa, May 11 to 13, 20181 in hail · 13 events
- Lightning Strike in South Carolina, May 11, 20181 injured · 1 event
- Hail in Wyoming, May 11, 20181.75 in hail · 7 events
- High Wind and Strong Wind in California, May 11, 2018$2,000 · 73 kt wind · 5 events
- High Wind in Arizona, May 11, 201853 kt wind · 3 events
- Flooding in Iowa, May 11 to 18, 20183 events
- Tornadoes in Nevada, May 11, 2018EF0 · 2 events
- High Wind in New Mexico, May 11, 201854 kt wind · 2 events
- Winter Storm in Wyoming, May 11 to 12, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756468.